Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 15, NWS Seattle, WA

January 28, 2016Skagit County, Washington

NWS Seattle, WA issued this river flood warning at Jan 28, 2016, 9:44 PM PST for Skagit County, Washington. It took effect at Jan 29, 2016, 2:23 AM PST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jan 28, 2016, 9:44 PM PST (05:44 UTC)
In effect from
Jan 29, 2016, 2:23 AM PST
Expired
Jan 30, 2016, 12:15 AM PST
In force
22 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Skagit County, WA

The radar

The Seattle radar (KATX), 28 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skagit River near Mt Vernon (MVEW1). The gauge peaked at 27.53 ft at Jan 29, 2016, 5:00 AM PST.

actionminormoderate20253001/2901/3001/31
Action stage
23.5 ft
Minor stage
28 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12200500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

196 
WGUS46 KSEW 290544
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
944 PM PST THU JAN 28 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skagit River near Mt. Vernon affecting Skagit County.

.Flood Bulletin No. 17


The flood crest is moving down the Skagit river and will reach Mount 
Vernon Friday morning. The upper reaches of the Skagit are receding tonight
and will continue to recede on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC057-291444-
/O.NEW.KSEW.FL.W.0015.160129T1023Z-160130T0815Z/
/MVEW1.1.ER.160129T1023Z.160129T1800Z.160129T2015Z.NO/
944 PM PST THU JAN 28 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skagit River near Mt. Vernon
* from late tonight to late Friday night.
* At  9:30 PM Thursday the stage was 26.5 feet.
* Flood stage is 28.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 2 AM Friday
  and crest near 28.6 feet around 10 AM Friday. The river will fall 
  below flood stage Friday early afternoon.
* Impact...At 28.0 feet...the Skagit River will cause minor flooding 
  from Sedro Woolley downstream through Mount Vernon to the mouth...
  with shallow flooding in low pasture lands and over a few low-lying
  roads near the river. This level for this location on the Skagit 
  corresponds to a Phase 1 flood in the Skagit County flood system.

&&

LAT...LON 4846 12227 4840 12230 4830 12235 4837 12250 4845 12240
      4853 12227       

$$
2 follow-up statements
617 
WGUS86 KSEW 291217
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
417 AM PST FRI JAN 29 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skagit River near Concrete affecting Skagit County.
  Snoqualmie River near the Falls affecting King County.

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  Skagit River near Mt. Vernon affecting Skagit County.
  Snoqualmie River near Carnation affecting King County.

.Flood Bulletin No. 18

			  All Areas

The upper reaches of the Snoqualmie and Skagit rivers have fallen 
below flood stage. The lower reaches will crest this morning and then
recede this afternoon. The Skokomish river will continue to
slowly recede today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-292017-
/O.EXT.KSEW.FL.W.0005.000000T0000Z-160130T1947Z/
/SRPW1.3.ER.160128T0702Z.160128T2015Z.160130T1047Z.NR/
417 AM PST FRI JAN 29 2016

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Saturday morning.
* At  4:00 AM Friday the stage was 17.2 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and will continue to fall to below
  flood stage early Saturday morning.
* Impact...At 16.5 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC057-291247-
/O.CAN.KSEW.FL.W.0011.000000T0000Z-160129T1807Z/
/CONW1.1.ER.160128T2213Z.160129T0115Z.160129T0508Z.NO/
417 AM PST FRI JAN 29 2016

The Flood Warning has ended for
  The Skagit River near Concrete
* At  3:15 AM Friday the stage was 25.6 feet.
* Flood stage is 28.0 feet.
* Fell below flood stage last night.
* Forecast...The river fell below flood stage around 9:15 PM Thursday 
  and will continue to fall.

&&

LAT...LON 4845 12163 4848 12185 4846 12227 4853 12227 4856 12185
      4850 12160       

$$

WAC057-292016-
/O.EXT.KSEW.FL.W.0015.000000T0000Z-160130T0603Z/
/MVEW1.1.ER.160129T1752Z.160129T1800Z.160129T1803Z.NO/
417 AM PST FRI JAN 29 2016

The Flood Warning continues for
  The Skagit River near Mt. Vernon
* From 10 AM Friday until this evening.
* At  4:00 AM Friday the stage was 27.5 feet.
* Flood stage is 28.0 feet.
* Minor flooding is forecast.
* Forecast...The river will crest around flood stage around 10 AM 
  Friday. The river will fall below flood stage midday.
* Impact...At 28.0 feet...the Skagit River will cause minor flooding 
  from Sedro Woolley downstream through Mount Vernon to the mouth...
  with shallow flooding in low pasture lands and over a few low-lying
  roads near the river. This level for this location on the Skagit 
  corresponds to a Phase 1 flood in the Skagit County flood system.

&&

LAT...LON 4846 12227 4840 12230 4830 12235 4837 12250 4845 12240
      4853 12227       

$$

WAC033-291247-
/O.CAN.KSEW.FL.W.0013.000000T0000Z-160129T1506Z/
/SQUW1.1.ER.160128T2207Z.160129T0100Z.160129T0339Z.NO/
417 AM PST FRI JAN 29 2016

  The Snoqualmie River near the Falls
* At  3:30 AM Friday the flow was 13569 cfs.
* Flood flow is 20000 cfs.
* Fell below flood flow yesterday evening.
* Forecast...The river fell below flood stage around 8:45 pm Thursday and 
  will continue to fall.

&&

LAT...LON 4742 12175 4752 12186 4756 12196 4761 12188 4758 12178
      4756 12170       

$$

WAC033-292016-
/O.EXT.KSEW.FL.W.0014.000000T0000Z-160130T0612Z/
/CRNW1.1.ER.160129T1622Z.160129T1800Z.160129T1812Z.NO/
417 AM PST FRI JAN 29 2016

The Flood Warning continues for
  The Snoqualmie River near Carnation
* From 8 AM Friday until this evening.
* At  3:15 AM Friday the stage was 53.9 feet.
* Flood stage is 54.0 feet.
* Minor flooding is forecast.
* Forecast...The river will crest near 54.0 feet around 10 AM Friday.
  The river will fall below flood stage midday.
* Impact...At 54.0 feet...the Snoqualmie River will flood much of the 
  farm land and several roads from Fall City downstream through 
  Carnation and Duvall.

&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
      4761 12188       

$$
041 
WGUS86 KSEW 291728
FLSSEW

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
928 AM PST FRI JAN 29 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skagit River near Mt. Vernon affecting Skagit County.
  Snoqualmie River near Carnation affecting King County.

.Flood Bulletin No. 19

                North West and Central West Region

The threat of flooding has ended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths in Washington.

&&

WAC057-291758-
/O.CAN.KSEW.FL.W.0015.000000T0000Z-160130T0603Z/
/MVEW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 AM PST FRI JAN 29 2016

The Flood Warning is cancelled for
  The Skagit River near Mt. Vernon
* At 9:15 AM Friday the stage was 27.1 feet.
* Flood stage is 28.0 feet.

&&

LAT...LON 4846 12227 4840 12230 4830 12235 4837 12250 4845 12240
      4853 12227       

$$

WAC033-291758-
/O.CAN.KSEW.FL.W.0014.000000T0000Z-160130T0612Z/
/CRNW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 AM PST FRI JAN 29 2016

The Flood Warning is cancelled for
  The Snoqualmie River near Carnation
* At 8:15 AM Friday the stage was 53.5 feet.
* Flood stage is 54.0 feet.
* Impact...At 51.0 feet...the Snoqualmie River will spill over its 
  banks from Fall City downstream through Carnation and Duvall...with
  shallow water over some farm land and several roads.

&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
      4761 12188       

$$

www.weather.gov

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 28, 9:17 PM PST, 27 minutes earlier.

Area forecast discussion, Jan 28, 9:17 PM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
917 PM PST THU JAN 28 2016

.SYNOPSIS...A WEAK UPPER LEVEL RIDGE WILL BRING A BRIEF DRY PERIOD
TO WESTERN WASHINGTON TONIGHT. AN APPROACHING OCCLUDED FRONT WILL
SPREAD RAIN ACROSS THE AREA LATE TONIGHT AND FRIDAY MORNING. THE
RAIN WILL CHANGE TO SHOWERS FRIDAY AFTERNOON AFTER THE FRONT MOVES
EAST. MODERATE WESTERLY FLOW ALOFT AND ONSHORE FLOW WILL BRING
SHOWERS TO THE LOWLANDS AND SNOW TO THE MOUNTAINS FRIDAY NIGHT AND
SATURDAY. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION SUNDAY
THROUGH TUESDAY FOR SCATTERED SHOWERS AND COOLER TEMPERATURES.

&&

.SHORT TERM...SHOWERS HAVE MOSTLY DISAPPEARED OFF THE RADAR THIS
EVENING AS AN UPPER LEVEL SHORTWAVE RIDGE BRINGS A BRIEF LULL IN
PRECIPITATION. THE OCCLUDED FRONT OFFSHORE IS QUICKLY APPROACHING
THE COAST THIS EVENING. THE LEADING EDGE OF CLOUDS HAD ALREADY
REACHED THE N COAST AT 03Z/7 PM...AND THE COASTAL RADAR IS JUST
BEGINNING TO PICK UP WEAK ECHOES ALOFT OFFSHORE.

MODELS REMAIN PRETTY MUCH ON TRACK...BRINGING A CHANCE OF LIGHT RAIN
TO W OF PUGET SOUND LATE TONIGHT...THEN SPREADING RAIN ACROSS THE
INTERIOR LOWLANDS FRIDAY MORNING. THE FRONT SHOULD CROSS THE COAST
17Z-18Z/9 AM-10 AM THEN MOVE OVER THE CASCADES EARLY FRIDAY
AFTERNOON. RAINFALL SHOULD BE RATHER LIGHT COMPARED TO WHAT HAS
FALLEN RECENTLY. THE COAST WILL PROBABLY GET AROUND 0.40 OF AN
INCH...WITH UP TO ABOUT 0.20 OVER THE INTERIOR LOWLANDS. IT LOOKS
LIKE THE NE OLYMPIC PENINSULA WILL RAIN-SHADOWED A BIT.

GFS SHOWS SOME SORT OF UPPER LEVEL SHORTWAVE TROUGH FOLLOWING RIGHT
BEHIND THE MAIN FRONT AS IT MOVES INLAND OVER W WA. THIS FEATURE
LOOKS LIKE IT TIGHTENS THE ONSHORE PRESSURE GRADIENTS OVER THE
AREA...RESULTING IN WINDY CONDITIONS TO GO ALONG WITH THE POST-
FRONTAL SHOWERS FRIDAY AFTERNOON.

IN ADDITION TO THE ONSHORE FLOW...MODERATE WESTERLY FLOW ALOFT WILL
DEVELOP BEHIND THE FRONT FRIDAY AFTERNOON AND CONTINUE INTO
SATURDAY. THE AIR MASS WILL BECOME MORE UNSTABLE WITH HIGH MID LEVEL
LAPSE RATES AND LIFTED INDICES AROUND 1 OR 2. COMBINED WITH THE
UPSLOPE WESTERLY FLOW OVER THE CASCADES...THE GREATER INSTABILITY
SHOULD HELP INCREASE SNOW RATES OVER THE MOUNTAINS FRIDAY AFTERNOON
THROUGH SATURDAY. THIS SHOULD PRODUCE UP TO A FOOT AND A HALF OF NEW
SNOW IN THE 24 HOURS FROM 18Z FRIDAY TO 18Z SATURDAY OVER THE
CASCADES FROM THE CANADIAN BORDER DOWN THROUGH KING COUNTY. A COUPLE
FEET OR MORE SNOW ACCUMULATION IS POSSIBLE OVER PARADISE ON MT.
RAINIER. SNOW LEVELS WILL DROP TO AROUND 2500 FEET FRIDAY AFTERNOON.

WESTERLY FLOW ALOFT WEAKENS SATURDAY AFTERNOON AS A BROAD WEAK UPPER
LEVEL TROUGH SETTLES OVER THE REGION...BUT THE AIR MASS DOES NOT
BEGIN STABILIZING UNTIL SATURDAY NIGHT. IN FACT THE 00Z GFS SHOWS
LIFTED INDICES OVER W WA JUST BELOW ZERO SATURDAY AFTERNOON. HOWEVER
MOS HAS LOW VALUES FOR THE CHANCE OF THUNDER SO WE WILL KEEP IT OUT
OF THE FORECAST FOR NOW. SHOWERS WILL BECOME MORE SCATTERED OVER THE
LOWLANDS AND SNOW WILL DIMINISH OVER THE MOUNTAINS SATURDAY NIGHT
AND SUNDAY. KAM

.LONG TERM...PREVIOUS DISCUSSION FROM THE 350 PM AFD...A COOL AND
UNSTABLE AIR MASS WILL STILL BE IN PLACE ON MONDAY FOR A FEW
SHOWERS. GIVEN MODEL DIFFERENCES...HARD TO SAY AT THIS POINT HOW
THEY MIGHT ORGANIZE. NW FLOW ALOFT WILL BE IN PLACE ON TUE. GFS AND
ECMWF BRING A WAVE INTO OREGON BUT LARGELY MISS THE FORECAST AREA.
WILL KEEP A PERSISTENCE FORECAST OF COOL WITH A FEW SHOWERS ON TUE.

LOOKS LIKE A BETTER DEFINED BREAK IN PRECIP AROUND TUE NIGHT BEFORE
THE POTENTIAL FOR A WETTER FRONT ARRIVES ON WED OR WED NIGHT. SHOULD
BE WATCHING IT EXIT NEXT THU.		HANER

&&

.AVIATION...AN OCCLUDED FRONT AND UPPER TROUGH WILL MOVE NORTHEAST
ACROSS THE FORECAST AREA FRIDAY. MODERATE SOUTHERLY FLOW ALOFT WILL
BECOME WESTERLY LATE FRIDAY AFTERNOON AND NIGHT. THE AIR MASS WILL
DRY SOMEWHAT TONIGHT EXCEPT INCREASING HIGH LEVEL MOISTURE...WITH
INCREASING MOISTURE AT ALL LEVELS FRIDAY. STABLE CONDITIONS. MOSTLY
VFR CIGS TONIGHT EXCEPT PATCHY IFR FOG AROUND THE SW INTERIOR. RAIN
INCREASES FRIDAY MORNING WITH MOSTLY VFR CIGS ABOVE 3K FT. A PERIOD
OF MVFR CIGS WITH MODERATE RAIN POSSIBLE LATE MORNING TO EARLY
AFTERNOON FRIDAY.

KSEA...SOUTH WIND 6-10 KT TONIGHT. THE TERMINAL SHOULD SEE MAINLY
VFR CONDITIONS TONIGHT...AND FOG AND STRATUS ARE UNLIKELY. STEADY
RAIN WILL BEGIN AGAIN FRIDAY MORNING WITH CONDITIONS DETERIORATING.
HOWEVER...CIGS WILL GENERALLY RUN 3K FEET OR HIGHER EXCEPT POSSIBLE
MVFR CIGS DURING MODERATE RAIN 18-22Z. DTM

&&

.MARINE...ONLY MINOR UPDATES TO THE FORECAST. THE FLOW IN MOSTLY
LIGHT AND BELOW 15 KT ACROSS THE WATERS THIS EVENING AS GRADIENTS
TURN MORE OFFSHORE AHEAD OF A FRONT. THE OCCLUDED FRONT WILL MOVE
NORTHEAST ACROSS THE AREA FRIDAY. RECENT MODEL RUNS HAVE BACKED OFF
SLIGHTLY ON THE STRENGTH OF THIS SYSTEM...AND IT SHOULD WEAKEN A BIT
AS IT MOVES FROM THE OFFSHORE WATERS INTO THE COASTAL WATERS AND
THEN INLAND. IT COULD PRODUCE GALE SOUTHEASTERLIES OVER THE COASTAL
WATERS OR EVEN THE EAST ENTRANCE STRAIT...BUT THIS LOOKS UNLIKELY
NOW. THE FORECAST WILL STAY WITH SUB-GALE WINDS OF 20 TO 30 KT FOR
THOSE ZONES. THE SAME THINKING GOES FOR THE POST-FRONTAL WESTERLIES -
-GALES ARE POSSIBLE OVER THE COASTAL WATERS OR IN THE CENTRAL AND
EASTERN STRAIT OF JUAN DE FUCA...BUT LOOK UNLIKELY AT THIS TIME.

A SURFACE TROUGH WILL MOVE THROUGH ON SATURDAY...BUT THIS FEATURE
LOOKS WEAKER ALSO. MODELS NOW SHOW A WEAK 1012 MB LOW DIGGING
SOUTHEAST OVER THE OFFSHORE WATERS SUNDAY. WE ARE NOT TOO
CONFIDENT IN THE MODELS ON THIS...BUT IT DOES NOT LOOK LIKE A
FEATURE OF MUCH SIGNIFICANCE. WEAK HIGH PRES WILL BE OVER THE
AREA MON AND TUE. MCDONNAL/DTM

&&

.HYDROLOGY...NO HYDROLOGICALLY SIGNIFICANT RAIN IS EXPECTED FOR
THE NEXT 7 DAYS. SO IN THE WAKE OF LAST NIGHT'S RAIN...WE ARE NOW
SIMPLY WATCHING AND FORECASTING THE MOVEMENT OF WATER AND FLOOD
CRESTS DOWN AREA RIVERS. IN GENERAL...RIVER REACHES NEAR
HEADWATERS AND FLASHIER RIVERS HAVE CRESTED AND ARE RECEDING.
RIVER RISES ARE STILL OCCURRING ON DOWNSTREAM PORTIONS OF RIVERS
FLOWING OFF THE CASCADES. MOST OF THOSE DOWNSTREAM LOCATIONS WILL
EXPERIENCE THEIR RESPECTIVE FLOOD CRESTS THIS EVENING. SLOWER
RESPONDING POINTS...SUCH AS THOSE ALONG THE LOWER REACHES OF THE
SNOQUALMIE RIVER AND ALONG THE SNOHOMISH RIVER...WILL EXPERIENCE
CRESTS ON FRI.

BEYOND FRIDAY...NO ADDITIONAL RIVER FLOODING IS EXPECTED FOR THE
NEXT 7 DAYS.		HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING FROM 8 AM FRIDAY TO 3 PM PST SATURDAY FOR
     CASCADES OF PIERCE AND LEWIS COUNTIES.

     FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR BELLEVUE AND
     VICINITY-CASCADES OF SNOHOMISH AND KING COUNTIES-CASCADES
     OF WHATCOM AND SKAGIT COUNTIES-CENTRAL COAST-EAST PUGET
     SOUND LOWLANDS-EVERETT AND VICINITY-LOWER CHEHALIS VALLEY
     AREA-SEATTLE AND VICINITY-WESTERN SKAGIT COUNTY-WESTERN
     WHATCOM COUNTY.

     WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO 3 PM PST SATURDAY
     FOR CASCADES OF SNOHOMISH AND KING COUNTIES-CASCADES OF
     WHATCOM AND SKAGIT COUNTIES.

     HIGH SURF ADVISORY UNTIL NOON PST FRIDAY FOR CENTRAL COAST.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 6 AM PST SATURDAY FOR
     GRAYS HARBOR BAR.

     SMALL CRAFT ADVISORY UNTIL 6 AM PST SATURDAY FOR THE COASTAL WATERS
     AND WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY FROM 4 AM FRIDAY TO 6 AM PST SATURDAY FOR
     THE NORTHERN INLAND WATERS...CENTRAL AND EASTERN STRAIT OF JUAN DE
     FUCA...ADMIRALTY INLET...AND PUGET SOUND.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 9:27 AM PSTGale WarningSEW3 hr
Jan 29, 2:47 PM PSTGale WarningSEW4 hr
Jan 29, 2:47 PM PSTSmall Craft AdvisorySEW18 hr
Jan 29, 2:47 PM PSTSmall Craft Advisory for Hazardous SeasSEW12 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.